West Virginia, 2013

Flash Flooding and Flood in West Virginia, July 10, 2013

July 10, 2013 · NWS PBZ · 11 events in 5 counties and zones

A powerful cold front and upper level trough pushed across the Upper Ohio Valley on July 10th producing widespread severe weather and flash flooding from eastern Ohio, northern West Virginia, and western Pennsylvania. This included 3 separate tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A powerful cold front and upper level trough pushed across the Upper Ohio Valley on July 10th producing widespread severe weather and flash flooding from eastern Ohio, northern West Virginia, and western Pennsylvania. This included 3 separate tornadoes. One tornado occurred in Lawrence county, PA, with 2 additional tornadoes across portions of Tuscarawas and Carroll counties in Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 6:09 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 10, 6:09 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 AM EDT WED JUL 10 2013

.SYNOPSIS...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL A COLD
FRONT CROSSES THE REGION WEDNESDAY NIGHT. BUILDING HIGH PRESSURE
WILL FOLLOW THE FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
MADE A FEW MINOR TWEAKS TO MRNG POPS. AN AREA OF SHWRS AND SCT
TSTMS CONTS TO MOVE E ACRS THE AREA THIS MRNG PRODUCING VRY HVY
RAINFALL. EXP WE WL SEE A LULL IN THE ACTIVITY FOR A WHILE LATER
THIS MRNG AS BEST DYNAMICS SHIFT E. THIS AFTN A CDFNT WL BEGIN TO
APRCH FM THE W...WITH ADDNL TSTMS DVLPG. EXP CAPES 2000-3000 J/KG
OVR THE RGN. SHEAR VALUES NOT IMPRESSIVE BUT SOME DRYING IN THE
MID LVLS SHOULD BRING A THREAT FOR DAMAGING WIND GUSTS. LARGE HAIL
WL ALSO BE PSBL. EXP THIS TO CONT INTO THE EVE BEFORE INSTBY GRDLY
DCRS AFT SUNSET.

PWATS WL REMAIN HIGH SO THE THREAT FOR FLASH FLOODING CONTS. NO
CHGS TO FLASH FLOOD WATCH ATTM...PLACEMENT STILL LOOKS GOOD. MAY
BE SOME LOCALIZED FLOODING FURTHER NORTH BUT THREAT NOT SUFFICIENT
ENOUGH TO INCLUDE IN THE WATCH ATTM. PCPN SHOULD DMNSH/MOVE OUT
OF THE RGN LTR TNGT AS THE CDFNT PUSHES THROUGH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
COOLER AND LESS HUMID CONDS WL FOLLOW FROPA AS HIGH PRES BLDS IN.
AN UPR TROF WL MOVE ACRS THE GT LKS THU EVE BUT NO GOOD MOISTURE
TO WORK WITH SO LEFT FCST DRY. EXP SLIGHTLY BLO SEASONAL AVG
TEMPS THRU THE PD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRES IS EXPD TO BE IN CTRL MUCH OF THE PD. WIDE RANGE OF MDL
SOLUTIONS ERLY NEXT WK IN HANDLING OF AN UPR LOW OVER THE NERN
CONUS. WENT WITH A NAEFS/HPC SOLN WHICH KEEPS MORE UPR LVL RIDGING
ACRS THE RGN. KEPT SLGT CHC POPS ERLY IN THE WK...WITH SLIGHTLY
BETTER CHCS TWD MID WK AS THE HIGH BEGINS TO BREAK DOWN. EXP ABV
SEASONAL AVG TEMPS THRU THE PD.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
SHWRS AND SCT TSTMS CONT TO MOVE E ACRS THE RGN ERLY THIS MRNG.
EXP MVFR TO OCNL IFR WITH THE PCPN. PCPN SHOULD DCRS LTR THIS
MRNG WITH CONDS GRDLY RETURNING TO VFR THIS AFTN. A CDFNT WL MOVE
EWD THIS AFTN AND EVE WITH TSTMS EXPD. TIMING OF TSTMS STILL IN QN
SO INCLUDED VCTS IN THE TAFS ATTM. EXP PCPN TO TAPER OFF TNGT AS
WNDS SHIFT TO THE NW AFT FROPA. AREAS MVFR/PTCHY IFR BR BEHIND THE
FNT EXPD THU MRNG.

OUTLOOK.../THURSDAY THROUGH SUNDAY/...
GENL VFR CONDS EXPD WITH HIGH PRES IN CTRL.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ020-021-029-031-
     073>076.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ001>004-012-
     021>023-041.

&&

07
Hazardous weather outlook, Jul 10, 3:06 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EDT WED JUL 10 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021>023-041-110815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
406 AM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
DAMAGING WIND AND LARGE HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-110815-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
406 AM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY
RAIN MAY CAUSE LOCALIZED FLOODING MAINLY THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Local storm report, Jul 10, 8:16 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 AM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      EAST LIVERPOOL          40.63N  80.57W
07/10/2013                   COLUMBIANA         OH   EMERGENCY MNGR

            400 FEET ALONG RAILROAD STREET...3 FEET OF WATER IS
            CURRENTLY FLOODING THE AREA

&&

EVENT NUMBER PBZ1302411

DARNLEY
Local storm report, Jul 10, 8:20 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      LAWRENCE                40.31N  80.12W
07/10/2013                   WASHINGTON         PA   EMERGENCY MNGR

            CAR STUCK IN HIGH WATER AT INTERSECTION OF MAYVIEW RD
            AND BOYCE RD

&&

EVENT NUMBER PBZ1302412
Local storm report, Jul 10, 8:32 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
932 AM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     FLASH FLOOD      CARNEGIE                40.41N  80.09W
07/10/2013                   ALLEGHENY          PA   PUBLIC

            CAMPBELLS RUN RD CLOSED DUE TO MUDSLIDE

&&

EVENT NUMBER PBZ1302413
Local storm report, Jul 10, 8:46 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     TSTM WND DMG     SHIPPINGPORT            40.63N  80.42W
07/10/2013                   BEAVER             PA   911 CALL CENTER

            LARGE TREES AND POWER LINES DOWN 3 MILES NNW OF
            SHIPPINGPORT

&&

EVENT NUMBER PBZ1302414

DARNLEY
Local storm report, Jul 10, 8:56 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 AM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      MIDWAY                  40.37N  80.29W
07/10/2013                   WASHINGTON         PA   PUBLIC

            NOBLESTOWN ROAD FLOODED AND TOWN OF MIDWAY IS
            IMPASSABLE

&&

EVENT NUMBER PBZ1302415

DARNLEY
Local storm report, Jul 10, 9:46 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     FLASH FLOOD      CLIFTON                 40.33N  80.07W
07/10/2013                   ALLEGHENY          PA   NWS EMPLOYEE

            12 INCHES OF WATER RUNNING ACROSS RT 19

&&

EVENT NUMBER PBZ1302416

DARNLEY

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Hancock

When
July 10, 10:30 AM EST to 12:00 PM EST
Where
Hancock County, 1.39 mi W of Pleasant Vly to 1.19 mi WNW of Pleasant Vly
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.433, -80.556

The 911 call center reported Kings Creek road closed due to flash flooding from Kings Creek.

Thunderstorm Wind, Ohio

When
July 10, 4:49 PM EST
Where
Ohio County, 1.26 mi ENE of Wheeling
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.080, -80.700

Emergency management reported numerous trees down.

Thunderstorm Wind, Ohio

When
July 10, 4:49 PM EST
Where
Ohio County, 0.87 mi SE of Willow Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.140, -80.690

Emergency management reported nearly 50 trees down on a hillside.

Thunderstorm Wind, Hancock

When
July 10, 4:55 PM EST
Where
Hancock County, 1.05 mi E of Weirton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.400, -80.560

A trained spotter reported numerous trees down in and around Weirton.

Thunderstorm Wind, Wetzel

When
July 10, 5:03 PM EST
Where
Wetzel County, 0.87 mi NW of New Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.660, -80.860

The 911 call center reported trees down.

Flash Flood, Hancock

When
July 10, 5:13 PM EST to 8:00 PM EST
Where
Hancock County, 0.36 mi E of Weirton Jct to 0.71 mi WSW of Weirton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.419, -80.593

A trained spotter reported numerous roads closed due to flash flooding in and around Weirton.

Thunderstorm Wind, Wetzel

When
July 10, 5:26 PM EST
Where
Wetzel County, 0.87 mi NW of New Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.660, -80.860

The 911 Call Center reported trees down.

Thunderstorm Wind, Wetzel

When
July 10, 5:59 PM EST
Where
Wetzel County, Big Run
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.580, -80.580

The 911 call center reported trees down in Big Run.

Thunderstorm Wind, Monongalia

When
July 10, 6:27 PM EST
Where
Monongalia County, 1.27 mi WSW of Fieldcrest
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.640, -79.950

Local media reported trees down.

Flood, Monongalia

When
July 10, 6:45 PM EST to 9:30 PM EST
Where
Monongalia County, 0.73 mi NNW of Morgantown to 0.6 mi ESE of Westover
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
39.630, -79.956

Amateur Radio reported roads flooded around Mountaineer Field on the West Virginia University campus.

Thunderstorm Wind, Preston

When
July 10, 7:13 PM EST
Where
Preston County, 0.53 mi W of Rowlesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.350, -79.680

The 911 Call Center reported trees down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461718, 461721, 461722, 461723, 461724, 461719, 461725, 461726, 461727, 461729, 461728.